Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Nashville, TN

May 18, 2023Putnam County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 18, 2023, 6:32 PM CDT for Putnam County, Tennessee. It was in force for 3 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2023, 6:32 PM CDT (23:32 UTC)
Expired
May 18, 2023, 10:00 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Putnam County, TN

The radar

The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:49 PM CDTFLASH FLOODCookeville, TNMULTIPLE REPORTS OF ROADS FLOODED IN CENTRAL PUTNAM COUNTY.
May 18, 7:30 PM CDTFLASH FLOOD1 W Algood, TNHOME EVACUATED ON MIDDLEBROOK RD DUE TO FLOODING.
May 18, 7:30 PM CDTFLASH FLOOD2 Se Algood, TNSOCIAL MEDIA REPORTS SHOW SEVERAL CARS STALLED IN FLOOD WATERS AROUND WHITE PLAINS GOLF COURSE.
May 18, 7:30 PM CDTFLASH FLOOD2 Wsw Algood, TNWAREHOUSE FLOODED AND EVACUATED ON FISK RD.
May 18, 7:32 PM CDTHEAVY RAIN 6.412 Sse Algood, TNMEASURED BY A WEATHERFLOW TEMPEST HOME WEATHER STATION ON BUCK MOUNTAIN.
May 18, 7:38 PM CDTFLASH FLOODCookeville, TNNUMEROUS ROADS WERE FLOODED AND CLOSED IN AND AROUND COOKEVILLE INCLUDING E. 6TH ST. AT DENTON AVE. , FISK RD. AT E. BROAD ST., OLD WALTON RD. AT STONE BRIDGE DR., AND COUNTRY CLUB PLACE AT DORIS DR.
May 18, 8:00 PM CDTFLASH FLOODAlgood, TNTSPOTTER REPORTS INDICATED NUMEROUS ROADS WERE FLOODED AND CLOSED IN AND AROUND ALGOOD INCLUDING MIRANDY RD, WEST WASHINGTON ST., E MAIN ST. AT WHITE PLAINS ACADEMY, HWY 42, RC BUCK DR, SHAG RAD RD, AT CHOCOLATE DR, SHAG RAG RD AT MADDUX CT, FISH RD, AND WHITE
May 18, 8:00 PM CDTHEAVY RAIN 5.81 Se Algood, TNMEASURED BY WEATHER UNDERGROUND HOME WEATHER STATION.
May 18, 8:30 PM CDTFLASH FLOODAlgood, TNAPARTMENT COMPLEX FLOODED IN ALGOOD.
May 18, 10:00 PM CDTHEAVY RAIN 5.941 Se Algood, TNCORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1 SE ALGOOD. FINAL RAINFALL TOTAL MEASURED BY WEATHER UNDERGROUND HOME WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WGUS54 KOHX 182332
FFWOHX
TNC141-190130-
/O.NEW.KOHX.FF.W.0003.230518T2332Z-230519T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
632 PM CDT Thu May 18 2023

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Central Putnam County in middle Tennessee...

* Until 830 PM CDT.

* At 632 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Putnam County. Radar estimates between 1 and 
  4 inches of rain have fallen in the past couple of hours. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cookeville, Algood and Baxter.

This includes the following highways...
	Interstate 40 between mile markers 275 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3602 8565 3607 8569 3613 8574 3626 8547
      3624 8542 3624 8541 3618 8529 3607 8545
      3609 8554 3605 8561 3604 8561 3604 8562

FLASH FLOOD...RADAR INDICATED

$$

Shamburger
3 follow-up statements
287 
WGUS54 KOHX 190003
FFWOHX
TNC141-190200-
/O.EXT.KOHX.FF.W.0003.000000T0000Z-230519T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
703 PM CDT Thu May 18 2023

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Central Putnam County in middle Tennessee...

* Until 900 PM CDT.

* At 703 PM CDT, emergency management reported thunderstorms 
  producing heavy rain and flash flooding in Algood and Cookeville. 
  Radar estimates between 2 and 6 inches of rain have fallen in the 
  past few hours. Heavy rain will fall for another 1 to 2 hours and 
  flash flooding is expected to continue.

  HAZARD...Life threatening flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Cookeville and Algood.

This includes the following highways...
	Interstate 40 between mile markers 275 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3602 8565 3607 8569 3613 8574 3626 8547
      3624 8542 3624 8541 3618 8529 3607 8545
      3609 8554 3605 8561 3604 8561 3604 8562

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Shamburger
875 
WGUS74 KOHX 190057
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
757 PM CDT Thu May 18 2023

TNC141-190200-
/O.CON.KOHX.FF.W.0003.000000T0000Z-230519T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam TN-
757 PM CDT Thu May 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING 
FOR CENTRAL PUTNAM COUNTY...

At 757 PM CDT, social media reports indicated flash flooding 
continues in Algood and Cookeville. Radar estimates and rain gauge 
reports show up to 6.5 inches of rain have fallen in the past few 
hours. Although rainfall is now tapering off, flash flooding will 
continue for another hour before waters recede.

HAZARD...Life threatening flash flooding.

SOURCE...Public reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Cookeville and Algood.

This includes the following highways...
	Interstate 40 between mile markers 282 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3618 8563 3626 8547 3624 8542 3623 8541
      3623 8540 3623 8539 3623 8538 3618 8529
      3607 8545 3609 8554

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Shamburger
484 
WGUS54 KOHX 190144
FFWOHX
TNC141-190300-
/O.EXT.KOHX.FF.W.0003.000000T0000Z-230519T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
844 PM CDT Thu May 18 2023

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Central Putnam County in middle Tennessee...

* Until 1000 PM CDT.

* At 844 PM CDT, the public reported thunderstorms producing heavy 
  rain in Algood and Cookeville. Between 2 and 6.5 inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cookeville, Algood and Baxter.

This includes the following highways...
	Interstate 40 between mile markers 283 and 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3618 8563 3626 8547 3624 8542 3623 8541
      3623 8540 3623 8539 3623 8538 3618 8529
      3607 8545 3609 8554

FLASH FLOOD...OBSERVED

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 18, 1:55 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 18, 1:55 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
155 PM CDT Thu May 18 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday Night)
Issued at 133 PM CDT Thu May 18 2023

An upper-level low is slowly trekking east across Tennessee this
afternoon and will provide decent forcing for a few thunderstorms
to blossom later this afternoon. Hi-res models suggest most
convection will remain south of I-40 and east of I-65. While a few
of these storms could be strong, the severe threat is very low
due to the lack of deep layer shear. CAPE values are generally
between 500-1000 J/Kg with the higher values across the southern
portion of the cwa. With the instability present, storms that do
develop could produce heavy rain, small hail, and gusty winds.
Organized severe weather is not expected. Once we lose the daytime
heating factor, instability will decrease and storm activity will
come to an end. Look for overnight lows in the low to mid 60s
with a southerly wind kicking in ahead of the next front. Friday
will start out dry, but a trough currently set up over the Great
Lakes will push a cold front across Middle Tennesse late Friday
night. While a few pop-up storms will be possible during the
afternoon, a more organized line will push through along the cold
front Friday night. The greatest chance for any stronger storm
potential looks to be west of I-65 where instability is higher. As
the storms progress east, the instability becomes less and less
so the threat for severe storms is much lower across the eastern
half of the cwa. Storms will clear the area by late Saturday
morning.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 133 PM CDT Thu May 18 2023

Surface high pressure will build in behind the cold front, keeping
conditions dry for the remainder of Saturday through Sunday.
Models are holding on to a shortwave that will swing across the
southeast Monday, but placement of the shortwave varies depending
on the model, so going with low chance PoPs for now. For the new
work week, models are kind of all over the place in terms of the
upper-air pattern. A few models show closed-off lows at 500mb, but
they are in different locations. The general thinking is generic
pop-up storms will be possible during most afternoons due to
daytime heating and available moisture, but for now, nothing
significant is showing up in the models. Temperatures will slowly
increase throughout the week, starting out with upper 70s this
weekend and ending in the upper 80s by the end of the forecast
period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Thu May 18 2023

Models indicate some convection will start popping early this
afternoon with impacts likely at SRB and CSV. MQY, BNA, and CKV
may see some VCTS, but any activity will wane after sunset. Winds
from the northeast will veer around to the southeast early this
afternoon with speeds of 5-10kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      63  80  65  76 /  40  50  70  70
Clarksville    63  81  63  76 /  10  50  60  50
Crossville     56  75  58  70 /  40  20  80  90
Columbia       62  78  63  75 /  40  30  70  80
Cookeville     58  77  61  71 /  40  30  80  80
Jamestown      56  76  59  70 /  50  30  80  80
Lawrenceburg   62  78  63  74 /  40  30  80  80
Murfreesboro   60  79  62  75 /  30  30  80  80
Waverly        61  80  62  75 /  10  50  60  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baggett
LONG TERM....Baggett
AVIATION.....05

In the hours before

Special weather statement, May 18, 5:19 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
519 PM CDT Thu May 18 2023

TNZ064-182245-
De Kalb TN-
519 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of central De Kalb
County through 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smithville, Dowelltown and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3594 8567 3586 8589 3586 8590 3595 8600
      3610 8590
TIME...MOT...LOC 2219Z 219DEG 11KT 3594 8589

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, May 18, 5:43 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
543 PM CDT Thu May 18 2023

TNZ062-182330-
Rutherford TN-
543 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southern Rutherford
County through 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Murfreesboro, or near Christiana. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Murfreesboro, Christiana, Fosterville and Rockvale.

This includes Interstate 24 between mile markers 79 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3573 8658 3588 8637 3586 8618 3571 8621
      3566 8634 3566 8635 3564 8639
TIME...MOT...LOC 2243Z 223DEG 2KT 3569 8636

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, May 18, 5:51 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
551 PM CDT Thu May 18 2023

TNZ030>033-064-182315-
Putnam TN-Overton TN-De Kalb TN-Jackson TN-Smith TN-
551 PM CDT Thu May 18 2023

...Strong thunderstorms will impact portions of central Overton,
southeastern Smith, De Kalb, southeastern Jackson and Putnam Counties
through 615 PM CDT...

At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Smithville to Livingston.
Movement was north at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cookeville, Smithville, Livingston, Algood, Baxter, Alexandria,
Dowelltown, Liberty, Burgess Falls State Park, Rickman, Center Hill
Lake, Edgar Evans State Park and Cummins Falls State Park.

This includes Interstate 40 between mile markers 262 and 293.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3645 8532 3629 8513 3608 8551 3607 8556
      3604 8559 3605 8561 3602 8564 3601 8564
      3587 8589 3597 8601 3608 8605
TIME...MOT...LOC 2250Z 190DEG 6KT 3602 8591 3633 8525

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Shamburger
Local storm report, May 18, 6:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             9 WSW BRADYVILLE        35.72N 86.32W
05/18/2023  E1.00 INCH       RUTHERFORD         TN   PUBLIC

            TWITTER PHOTO SHOWED HAIL SLIGHTLY LARGER
            THAN QUARTER SIZE NEAR EPPS MILL ROAD AT
            I-24 IN CHRISTIANA.

&&

SHAMBURGER
Local storm report, May 18, 6:10 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
610 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      WOODBURY                35.82N 86.08W
05/18/2023                   CANNON             TN   PUBLIC

            TWITTER PHOTOS SHOWED FLOOD WATERS COVERED
            THE AREA AROUND GREENBRIER ST AT COLLEGE ST
            IN WOODBURY.

&&

SHAMBURGER
Special weather statement, May 18, 6:15 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
615 PM CDT Thu May 18 2023

TNZ059-062-182345-
Rutherford TN-Williamson TN-
615 PM CDT Thu May 18 2023

...Strong thunderstorms will impact portions of central Rutherford
and southeastern Williamson Counties through 645 PM CDT...

At 614 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nolensville to Readyville. These storms were
moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Murfreesboro, Franklin, Smyrna, Brentwood, La Vergne, Nolensville,
Walterhill, Eagleville, Lascassas, Rockvale, Milton and Triune.

This includes the following highways...
 Interstate 24 between mile markers 68 and 87.
 Interstate 840 between mile markers 35 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3595 8616 3597 8677 3575 8678 3574 8620
TIME...MOT...LOC 2314Z 225DEG 4KT 3582 8622 3582 8664

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:11 PM CDTSpecial Weather StatementOHXWarren34 min
May 18, 4:34 PM CDTSpecial Weather StatementOHXBedford26 min
May 18, 4:37 PM CDTSpecial Weather StatementOHXDeKalb23 min
May 18, 4:55 PM CDTSpecial Weather StatementOHXCannon35 min
May 18, 4:57 PM CDTSpecial Weather StatementOHXCoffee33 min
May 18, 5:08 PM CDTSpecial Weather StatementOHXBedford37 min
May 18, 5:15 PM CDTAreal Flood AdvisoryOHXCannon, DeKalb105 min
May 18, 5:17 PM CDTSpecial Weather StatementOHXCannon28 min
May 18, 5:19 PM CDTSpecial Weather StatementOHXDeKalb26 min
May 18, 5:43 PM CDTSpecial Weather StatementOHXRutherford47 min
May 18, 5:48 PM CDTSevere Thunderstorm WarningOHXRutherford27 min
May 18, 5:51 PM CDTSpecial Weather StatementOHXDeKalb, Overton, Putnam24 min
May 18, 6:15 PM CDTSpecial Weather StatementOHXRutherford30 min
May 18, 6:18 PM CDTAreal Flood AdvisoryOHXDeKalb, Overton, Putnam102 min
May 18, 6:44 PM CDTSpecial Weather StatementOHXRutherford31 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.